Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 28, NWS Norman, OK

May 25, 2016Garfield County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 25, 2016, 11:33 PM CDT for Garfield County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 11:33 PM CDT (04:33 UTC)
Expired
May 26, 2016, 2:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Garfield County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3818 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WGUS54 KOUN 260433
FFWOUN
OKC047-260730-
/O.NEW.KOUN.FF.W.0028.160526T0433Z-160526T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1133 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GARFIELD COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 230 AM CDT
    
* AT 1132 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  A THUNDERSTORM PRODUCING HEAVY RAIN OVER NORTHERN GARFIELD COUNTY.
  OVER FOUR INCHES OF INCHES OF RAIN HAVE ALREADY FALLEN.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3659 9746 3646 9746 3643 9780 3659 9777

$$

03
1 follow-up statement
059 
WGUS74 KOUN 260645
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
145 AM CDT THU MAY 26 2016

OKC047-260654-
/O.CAN.KOUN.FF.W.0028.000000T0000Z-160526T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD OK-
145 AM CDT THU MAY 26 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GARFIELD COUNTY IS
CANCELLED...

FLOOD WATERS HAVE RECEDED AND THE HEAVY RAIN HAS ENDED.
THEREFORE...A THREAT TO LIFE AND PROPERTY IS NO LONGER EXPECTED.
PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3659 9746 3646 9746 3643 9780 3659 9777

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:31 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 25, 6:31 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
631 PM CDT WED MAY 25 2016

.DISCUSSION...
Aviation discussion for the 00z TAFs is below.

&&

.AVIATION...
Overall...think VFR conditions will occur.

Some MVFR conditions are possible across much of Oklahoma and
north Texas 05-20z. Confidence of occurrence is too low to
mention at this time.

ISO-SCT TSRA may affect parts of Oklahoma and north Texas for the
next 24 hours. Confidence of occurrence at any given TAF site
remains too low to mention at this time.

Non-convective low level wind shear is possible at many sites
06-12z. Did not mention due to low confidence of occurrence.

MBS

&&

.PREV DISCUSSION... /issued 336 PM CDT WED MAY 25 2016/

DISCUSSION...
A sharp dryline will remain in place across the Texas panhandle
for the next few days. Strong moisture advection will continue
ahead of the dry line across our forecast area, with very
unstable air aloft. However, a strong capping inversion in place
could inhibit any TSRA for this evening. Guidance is persistent
with the capping in place, and latest aircraft soundings
indicating the capping strength is even stronger than guidance. As
a result, will keep TSRA pops very low across our west. However,
if anything would develop into the evening hours, isolated
supercell thunderstorms would be possible.

The more likely timing for thunderstorms developing just ahead of
the dryline would be Thursday afternoon. For now, latest NAM
guidance places a weak inversion cap across far northern Oklahoma,
leaving everything to the south un-capped and prime for convection
breaking out. WRF guidance suggesting convection beginning across
western Oklahoma early afternoon, and advance eastward to near
I-35 by late afternoon as we continue to heat. With mu CAPE values
near 4000 j/kg, large damaging hail up to baseballs and severe
wind gusts would be possible under these storm cells. By late
Thursday into Friday, an advancing upper low across the southern
high plains will shift into western Kansas, moving our storms into
southeast Oklahoma toward the early morning hours of Saturday. As
Saturday progresses, the dryline should push across our area and
start drying us out.

In the extended, sfc moisture will make a quick return across our
area beginning Sunday and into next week. A series of shortwave
troughs digging through will reintroduce low pops through day 7.
For now, both GFS and ECMWF keep us quite wet into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  84  66  81 /  20  40  40  30
Hobart OK         69  87  65  84 /  10  60  30  20
Wichita Falls TX  72  88  64  85 /  20  60  60  40
Gage OK           64  89  60  84 /   0  40  20  20
Ponca City OK     72  85  66  80 /  20  50  50  40
Durant OK         72  82  66  78 /  20  50  60  70

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/17
Hazardous weather outlook, May 25, 9:25 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT WED MAY 25 2016

OKZ004>048-050>052-TXZ083>090-270230-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
925 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS PARTS OF NORTHERN
OKLAHOMA... MAINLY EAST AND NORTH OF A LINE FROM ALVA AND
WATONGA... TO GUTHRIE AND STILLWATER.

A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF NORTHERN
OKLAHOMA THIS EVENING. THESE STORMS MAY BE STRONG TO SEVERE WITH
HAIL UP TO THE SIZE OF TENNIS BALLS... 70 MPH WIND GUSTS... AND
HEAVY RAIN THE MAIN CONCERNS. THERE IS A LOW POTENTIAL FOR A
TORNADO. THE POTENTIAL FOR SEVERE STORMS WILL LIKELY DIMINISH
TOWARDS OR AFTER 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY NEXT WEEK. STRONG
TO SEVERE STORMS WILL BE POSSIBLE ACROSS AT LEAST PARTS OF THE
AREA EACH DAY. HOWEVER...THURSDAY HAS THE GREATEST POTENTIAL FOR
WIDESPREAD SEVERE WEATHER.

.HEAVY RAIN...
HEAVY RAIN THAT COULD LEAD TO LOCALIZED OR FLASH FLOODING WILL
ALSO REMAIN POSSIBLE THROUGH AT LEAST THIS WEEKEND.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 25, 8:15 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT WED MAY 25 2016

OKZ006-007-011-012-260200-
GRANT OK-ALFALFA OK-MAJOR OK-GARFIELD OK-
815 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...EASTERN
ALFALFA...NORTHEASTERN MAJOR AND NORTHWESTERN GARFIELD COUNTIES UNTIL
900 PM CDT...

AT 815 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RINGWOOD...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ENID...CHEROKEE...HELENA...LAHOMA...RINGWOOD...CLEO SPRINGS...KREMLIN...
GOLTRY...MENO...JET...NASH...HILLSDALE...CARRIER...GREAT SALT PLAINS LAKE
AND NORTH ENID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3630 9830 3641 9844 3689 9831 3650 9772
TIME...MOT...LOC 0112Z 232DEG 27KT 3641 9822

MBS
Special weather statement, May 25, 8:59 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT WED MAY 25 2016

OKZ006-007-011-012-260245-
GRANT OK-ALFALFA OK-MAJOR OK-GARFIELD OK-
859 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHEASTERN
ALFALFA...NORTHEASTERN MAJOR AND NORTHWESTERN GARFIELD COUNTIES UNTIL
945 PM CDT...

AT 854 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOLTRY...MOVING
NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ENID...HELENA...GOLTRY...JET...HILLSDALE...CARRIER AND SOUTHWESTERN GREAT
SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3642 9821 3651 9843 3675 9833 3658 9794
      3645 9788
TIME...MOT...LOC 0154Z 222DEG 14KT 3651 9821

MBS
Local storm report, May 25, 9:47 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
947 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TORNADO          3 W CARRIER             36.48N 98.08W
05/25/2016                   GARFIELD           OK   NWS EMPLOYEE

            SEVERAL REPORTS.

&&

NWS NORMAN OK
IRIS SYSTEM
Local storm report, May 25, 10:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             HILLSDALE               36.56N 97.99W
05/25/2016  E1.75 INCH       GARFIELD           OK   EMERGENCY MNGR

&&

NWS NORMAN OK
IRIS SYSTEM
Local storm report, May 25, 10:34 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             1 SSW HILLSDALE         36.55N 98.00W
05/25/2016  E1.00 INCH       GARFIELD           OK   BROADCAST MEDIA

&&

NWS NORMAN OK
IRIS SYSTEM
Local storm report, May 25, 10:50 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1050 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     1 E NORTH ENID          36.44N 97.85W
05/25/2016  E60 MPH          GARFIELD           OK   BROADCAST MEDIA

&&

NWS NORMAN OK
IRIS SYSTEM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:32 PM CDTSpecial Weather StatementOUNMajor43 min
May 25, 7:36 PM CDTSpecial Weather StatementOUNAlfalfa39 min
May 25, 7:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa16 min
May 25, 8:15 PM CDTSpecial Weather StatementOUNAlfalfa45 min
May 25, 8:59 PM CDTSpecial Weather StatementOUNAlfalfa46 min
May 25, 9:08 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant52 min
May 25, 9:26 PM CDTTornado WarningOUNAlfalfa, Garfield34 min
May 25, 9:43 PM CDTTornado WarningOUNAlfalfa32 min
May 25, 9:54 PM CDTTornado Warning Tornado observedOUNGarfield36 min
May 25, 10:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major45 min
May 25, 10:18 PM CDTTornado WarningOUNGarfield, Grant27 min
May 25, 10:27 PM CDTFlash Flood WarningOUNGarfield, Grant3 hr
May 25, 10:43 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant47 min
May 25, 11:28 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble62 min
May 26, 12:23 AM CDTSevere Thunderstorm WarningOUNNoble21 min
May 26, 12:46 AM CDTSpecial Weather StatementOUNNoble29 min
May 26, 4:17 AM CDTRiver Flood WarningOUNAtoka8 hr
May 26, 12:38 PM CDTSpecial Weather StatementOUNGrant37 min
May 26, 12:46 PM CDTSpecial Weather StatementOUNRoger Mills29 min
May 26, 12:48 PM CDTSevere Thunderstorm WarningOUNGrant27 min
May 26, 12:53 PM CDTSpecial Weather StatementOUNHarper37 min
May 26, 1:12 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills48 min
May 26, 1:25 PM CDTSevere Thunderstorm WarningOUNEllis, Harper50 min
May 26, 1:50 PM CDTSevere Thunderstorm WarningOUNEllis25 min
May 26, 1:52 PM CDTSpecial Weather StatementOUNWoodward23 min
May 26, 1:59 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills31 min
May 26, 2:11 PM CDTSevere Thunderstorm WarningOUNHarper49 min
May 26, 2:19 PM CDTTornado WarningOUNHarper26 min
May 26, 2:30 PM CDTSpecial Weather StatementOUNEllis30 min
May 26, 2:56 PM CDTSpecial Weather StatementOUNWoodward34 min
May 26, 3:04 PM CDTSevere Thunderstorm WarningOUNWoodward41 min
May 26, 6:45 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.